MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 1.25MM PLATE REDUCTION WIRE THRDD TIP W/LRG STOP/150MM; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 1.25MM PLATE REDUCTION WIRE THRDD TIP W/LRG STOP/150MM; MISC ORTHO SURGICAL INSTR
Catalog Number 02.111.501.10
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient id: (b)(6).Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.: a review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure on (b)(6) 2018, a plate reduction wire broke and fragments were generated.The plate reduction wire and fragments were removed easily with no additional intervention.There was a surgical delay of two (2) minutes.The procedure was completed successfully and the patient status was reportedly satisfactory.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A5: patient ethnicity is unknown.H3, h4, h6: investigation flow: broken.Visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.The break occurred at the laser weld seam between the k-wire and limit stop components.The break is transverse and flush on the limit stop component surface.Visual inspection of the fracture surface under 10x magnification revealed no voids or abnormalities.It was also observed that the k-wire component has several bent areas.Document/specification review: a review of the device history records was unable to be performed since the lot number was unknown.Threaded large plate reduction wire assembly design drawing and k-wire component design drawing were reviewed during this investigation.Note on threaded large plate reduction wire assembly design drawing states "laser weld (all around).Functional seam, min.Torque 0.4 nm." no product design issues or discrepancies were observed.Dimensional inspection: the shaft diameter near location of breakage and bends measured ø1.23mm at cq (calipers ca592) which is within specification of ø1.25mm +0/-0.03mm.Material analysis: a relevant material analysis was not able to be performed at cq because the device broke at the laser weld seam, not within a single component material cross-section.Conclusion: a definitive root cause for the device breaking could not be determined based on the provided information.The bends that exist suggest that excessive force/rough handling has contributed to the device bending and ultimately breaking at the laser weld seam.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant device: k-wire (part: unknown, lot: unknown, quantity: 1).

Brand Name
1.25MM PLATE REDUCTION WIRE THRDD TIP W/LRG STOP/150MM
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7679118
Report Number2939274-2018-52820
Device Sequence Number16532462
Product Code LXH
UDI-Device Identifier20886982031706
UDI-Public(01)20886982031706
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02.111.501.10
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/09/2018
Initial Date Received by Manufacturer 06/13/2018
Supplement Date Received by Manufacturer07/09/2018
Initial Report FDA Received Date07/11/2018
Supplement Report FDA Received Date08/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
THERAPY DATE: (B)(6) 2018
Patient Age85 YR
Patient Weight45